Sharp Bounds for the Oriented Diameters of Interval Graphs and 2-Connected Proper Interval Graphs

  • Jing Huang
  • Dong Ye
Conference paper
Part of the Lecture Notes in Computer Science book series (LNCS, volume 4489)


The diameter diam(H) of a (directed) graph H is the maximum value computed over the lengths of all shortest (directed) paths in H. Given a bridgeless connected graph G, the oriented diameter OD(G) is given by \(OD(G) = \mbox{min}\{diam(H):\ H\ \mbox{is\ an\ orientation\ of}\ G\}\). In this paper, we show that \(OD(G) \leq \lceil \frac{3}{2} diam(G) \rceil + 1\) for every connected bridgeless interval graph G. Further, for every 2-connected proper interval graph G, we show \(OD(G) \leq \lceil \frac{5}{4} diam(G) \rceil + 1\) if diam(G) ≤ 3 and \(OD(G) \leq \lceil \frac{5}{4} diam(G) \rceil\), otherwise. All the bounds are sharp and improve earlier estimations obtained by Fomin et al.


Diameter orientation oriented diameter interval graph proper interval graph 


  1. 1.
    Bondy, J.A.: Diconnected orientation and a conjecture of Las Vergnas. J. London Math. Soc. 14, 277–282 (1976)MATHCrossRefMathSciNetGoogle Scholar
  2. 2.
    Chvátal, V., Thomassen, C.: Distances in orientations of graphs. J. Combin. Theory Ser. B 24, 61–75 (1978)CrossRefGoogle Scholar
  3. 3.
    Fomin, F.V., Matamala, M., Prisner, E., Rapaport, I.: AT-free graphs: linear bounds for the oriented diameter. Discrete Appl. Math. 141, 135–148 (2004)MATHCrossRefMathSciNetGoogle Scholar
  4. 4.
    Gilmore, P.C., Hoffman, A.J.: A characterization of comparability graphs and of interval graphs. Canadian J. Math. 16(3), 539–548 (1964)MATHMathSciNetGoogle Scholar
  5. 5.
    Golumbic, M.C.: Algorithmic Graph Theory and Perfect Graphs. Academic Press, New York (1980)MATHGoogle Scholar
  6. 6.
    Gutin, G.: Minimizing and maximizing the diameter in orientations of graphs. Graphs Combin. 10, 225–230 (1994)MATHMathSciNetCrossRefGoogle Scholar
  7. 7.
    Hoh, K.M., Tan, B.P.: The minimum diameter of orientations of complete multipartite graphs. Graphs Combin. 12, 333–339 (1996)CrossRefMathSciNetGoogle Scholar
  8. 8.
    Koh, K.M., Tay, E.G.: Optimal orientations of graphs and digraphs: a survey. Graphs Combin. 18, 745–756 (2002)MATHCrossRefMathSciNetGoogle Scholar
  9. 9.
    Maurer, S.B.: The king chicken theorems. Math. Mag. 53, 67–80 (1980)MathSciNetCrossRefGoogle Scholar
  10. 10.
    Plesnik, J.: Diametrically critical tournaments. Pest. Matem. 100, 361–370 (1975)MATHMathSciNetGoogle Scholar
  11. 11.
    Robbins, H.E.: Theorem on graphs with an application to a problem of traffic control. Amer. Math. Monthly 46(5), 281–283 (1929)CrossRefMathSciNetGoogle Scholar
  12. 12.
    Sotles, L.: Orientations of graphs minimizing the radius or the diameter. Math. Slovaca 38(3), 289–296 (1986)Google Scholar

Copyright information

© Springer Berlin Heidelberg 2007

Authors and Affiliations

  • Jing Huang
    • 1
  • Dong Ye
    • 2
  1. 1.Department of Mathematics and Statistics, University of Victoria, P.O. Box 3045, Victoria, B.C., Canada, V8W 3P4 
  2. 2.School of mathematics and Statistics, Lanzhou University, Lanzhou, Gansu, 730000People’s Republic of China

Personalised recommendations